Alert archive / South Carolina / High Surf Advisories in 2025

High Surf Advisory 3, NWS Charleston, SC

March 4, 2025

NWS Charleston, SC issued this high surf advisory at Mar 4, 2025, 2:20 PM EST. It took effect at Mar 5, 2025, 5:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2025, 2:20 PM EST (19:20 UTC)
In effect from
Mar 5, 2025, 5:00 AM EST
Expired
Mar 5, 2025, 4:00 PM EST
In force
11 hr
Issued by
NWS Charleston, SC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this high surf advisory went out at Mar 4, 1:06 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 4, 1:06 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
106 PM EST Tue Mar 4 2025

.SYNOPSIS...
High pressure will prevail through today. A strong cold front
will impact the region on Wednesday, followed by more high
pressure for late in the week. Another cold front could
approach the area during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rest of Today: Upper level ridging and surface high pressure
will maintain control of the weather across the southeast region
leading to mainly fair conditions. But, there could remain
isolated light showers through the afternoon, under SCT-BKN
clouds. High temperatures are still on track to reach the 70s
for most areas.

Tonight: Closed/occluding low in the Plains will be lifting
into the Midwest/lower Great Lakes region, driving upper level
height falls and the occluding/cold front into the southeast
region toward daybreak Wednesday. This will be driving a fairly
narrow line of showers and some thunderstorms that may reach
the far inland counties by 6 am Wednesday morning...before
progressing through the local forecast area Wednesday morning
through early afternoon, along with severe weather possibilities
(see discussion below).

Cloud cover and increasing winds will lead to a much milder
night with lows in the middle to upper 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday morning will start off active with breezy/windy conditions
developing quickly after sunrise. This will be occurring as the
region falls into the warm sector of a surface low pressure
moving into the Great Lakes region, with a fast approaching cold
front moving in from the west. Given the strong surface
pressure gradient and strong 850 mb winds exceeding 60 knots,
surface wind gusts of 40 to 50 mph are expected for a few hours
during the morning before decreasing into the afternoon hours.
In addition, warm-air advection ahead of the front will likely
create rain showers, which will be able to further mix down
those strong winds aloft. A wind advisory may be needed during
the morning hours, but confidence is not high enough to
disseminate that out at this time.

Now for the cold front itself, high resolution convection allowing
models are in good agreement all showing a narrow elongated stripe
of showers and thunderstorms along the front moving through the area
starting by 7 AM in Jenkins/Candler/Tattnall GA counties, with
additional thunderstorms following closely behind the front. Given
the continued strong 60 knot+ winds aloft behind the front, the
stronger thunderstorms are expected to be capable of mixing down
some of those winds resulting in wind gusts at the surface up to 65
mph. As the front continues to shift eastwards, models have shown an
increase in convective available potential energy (CAPE) by the mid-
morning hours (9-10am) between 700-1400 J/kg (depending on the
mode), affecting those along and east of a line from Hilton Head, SC
and up along the I-95 corridor. Given the increase in CAPE with
abundant shear remaining, strong damaging wind gusts up to 65
knots (74 mph) are possible with the strongest storms. Lastly,
the increase in CAPE filters down into the 0-1km layer where up
to 700 J/kg of CAPE is available, which in combination of 0-1km
helicity vales in excess of 200 m^2/s^2 and 0-1km shear of 20-30
knots results in an increase in tornado potential.

SPC has increased the risk level into a slight risk (level 2 out of
5) for areas west of a line from Hilton Head, SC to Whetstone
Crossroads, SC, while areas east of that same line are in an
enhanced risk (level 3 out of 5) for severe thunderstorms. Highest
risk will come from the dangerously strong winds, followed by
chances for a tornado, and lower chances for hail. CIPS analogues
along with the HRRR neural network and the CSU-MLP all support
the increase in risk levels. Be sure to monitor the weather
tomorrow, have a way to receive warnings and a plan of action
if a severe or tornado warning is issued for your location.

The strong thunderstorms are expected to push off into the Georgia
and South Carolina coastal waters by 12 pm, with cloud coverage
decreasing throughout afternoon hours. Cold air advection (CAA)
moving in behind the front will keep breezy conditions continuing,
though there will be enough of a gap in timing of the cold air for
areas to reach up into the lower to mid 70s before temperatures
start to plummet. While the previous overnight period set the
stage for potentially breaking high minimum temperature records,
the main push of cold air moving into the area throughout the
evening hours will not allow the records to broken.

Overnight temperatures will fall into the upper 30s to lower 40s,
with cooler conditions continuing as a surface high pressure moves
down the central CONUS into the southeast CONUS. Daytime highs in
the upper 50s to lower 60s along with breezy sustained winds in the
teens and gusts in the 20s and 30s are expected throughout the day
before winds decrease into the overnight hours. Another cool night
is expected in the mid 30s inland and into the lower/mid 40s along
the coast, with potential for frost for inland areas. As the surface
high pushes out to sea, temperatures rebound back up into the mid
60s to lower 70s across the region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Warmer temperatures continue into Friday night given southwesterly
surface low, keeping overnight lows in the upper 40s to lower 50s. A
surface low looks to move out of the central CONUS towards the
east coast, but models disagree on what track it takes or even
if it is able to stay together leading to lower confidence in
the extended. It does look like we'll get another shot of cooler
air as a surface high pressure expands over the central CONUS
sending a cold front towards the region, though a Gulf Low may
keep the cooler air just north of the area until Sunday...though
again, confidence in the extended is lower given the diverging
model solutions.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z TAFs:

Through Early Tonight: VFR is expected to prevail at our TAF
sites. Though, SCT-BKN clouds will continue coming off the
Atlantic and overspreading the area. Additionally, there could
be isolated showers. Though, probabilities are too low to
include in the TAFs. Finally, gusty SE winds up to 20-25 kt
should persist. They could ease a few kt this evening before
increasing after midnight.

Late Tonight into Wednesday Morning: A strong cold front and a
narrow band of showers and some thunderstorms will impact our
area. It's expected to reach our far inland counties before
daybreak Wednesday, rapidly moving east, and making it to the
coast by the mid to late morning, followed by rapidly moving
offshore by the afternoon. Brief MVFR or maybe even IFR is
expected with the line along with very strong and gusty winds
and LLWS. We added TEMPO groups with 3-hour windows to account
for this. Odds are the worst impacts will be less than this
window, which is why it'll be refined with future TAFs. Behind
the line, late in the TAF time period, conditions improve, but
gusty winds will prevail.

Extended Aviation Outlook: A strong cold front will move
through the region on Wednesday and bring a period of MVFR
flight restrictions with showers and isolated strong to severe
thunderstorms mid morning through early afternoon. Ahead of the
front, very gusty winds will develop across the region with
gusts of 30 to 40 knots anticipated from the morning through
early to mid afternoon. Winds will diminish later Wednesday but
remain breezy into Thursday.

&&

.MARINE...
Rest of Today and Tonight: Southeasterly flow will be on the
increase through today with Small Craft Advisory gusts becoming
common across the outer Georgia waters this afternoon. SCA
headlines have been maintained there. Winds further increase
tonight into Wednesday morning ahead of a potent upstream
boundary that will be pressing through the region on Wednesday.
Gale force gusts are anticipated to develop across all coastal
waters and Charleston Harbor toward Wednesday morning and a Gale
Warning has been issued accordingly. Seas will build to 6 to 10
feet across the coastal waters by early Wednesday morning.

Wednesday through Sunday: Winds strengthen as they veer to become
out of the south ahead of an approaching cold front on Wednesday,
which has prompted a Gale Warning to be issued for all marine zones
(including the Charleston harbor) except for the Georgia nearshore
water which are on the upper end of a small craft advisory. In
addition, aside from the eastern Georgia nearshore waters which are
in a slight risk (level 2 out of 5) for severe thunderstorms, the
remaining marine zones are in an enhanced risk (level 3 out of 5)
for severe thunderstorms. Greatest threat are strong wind gusts in
excess of 60 mph, along with waterspouts. After the front passes
through during the afternoon hours, winds shift to become out of the
west-northwest overnight into Thursday which may allow for the Gale
Warnings to expire, though winds pick up again Thursday morning
leading to possibly needing at least a small craft advisory for all
waters including the Charleston harbor. Winds and seas relax
overnight into Friday as a surface high pressure moves overhead,
with winds becoming out of the southwest on Saturday into Sunday. A
cold front and/or Gulf low may move across the region on Sunday,
though confidence is not high as models are not in good
agreement.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from midnight tonight to 6 AM EST
     Wednesday for AMZ330.
     Gale Warning from 6 AM Wednesday to midnight EST Wednesday
     night for AMZ330-350-374.
     Small Craft Advisory from 8 PM this evening to 6 AM EST
     Wednesday for AMZ350-352.
     Gale Warning from 6 AM to 8 PM EST Wednesday for AMZ352.
     Small Craft Advisory from 8 PM this evening to 7 AM EST
     Thursday for AMZ354.
     Small Craft Advisory until 6 AM EST Wednesday for AMZ374.

&&

NEAR TERM...
SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
MARINE...APT
Hazardous weather outlook, Mar 4, 12:45 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1245 PM EST Tue Mar 4 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-051745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1245 PM EST Tue Mar 4 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Frost/Freeze
- Severe Thunderstorm
- Wind

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:29 AM ESTGale WarningCHS60 hr
Mar 4, 2:19 PM ESTWind AdvisoryCHSBulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more24 hr
Mar 4, 2:32 PM ESTGale WatchCHS12 hr

Nearby

High Surf Advisories in South Carolina, 2025Every high surf advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.